Alert archive / Kansas / Special Weather Statements in 2023
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Jun 15, 2023, 7:21 PM CDT for Barber County, Pratt County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2023, 7:21 PM CDT (00:21 UTC)
- Expired
- Jun 15, 2023, 7:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Dodge City, KS
- Hail
- 0.00 in
- Wind
- 40
Counties Barber County, KS, Pratt County, KS
The radar
The Vance AFB radar (KVNX), 80 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.4 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1068 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 1891 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
947
WWUS83 KDDC 160021
SPSDDC
Special Weather Statement
National Weather Service Dodge City KS
721 PM CDT Thu Jun 15 2023
KSZ081-090-160045-
Pratt KS-Barber KS-
721 PM CDT Thu Jun 15 2023
...Strong thunderstorms will impact portions of Barber and Pratt
Counties through 745 PM CDT...
At 721 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Iuka to near Isabel to near Hardtner.
Movement was east at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Isabel around 725 PM CDT.
Kiowa, Preston and Cairo around 735 PM CDT.
Hazelton around 745 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Kansas.
&&
LAT...LON 3700 9893 3782 9889 3782 9846 3739 9846
3738 9835 3700 9835
TIME...MOT...LOC 0021Z 265DEG 38KT 3774 9871 3750 9857 3705 9868
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
TATROWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jun 15, 6:34 PM CDT, 47 minutes earlier.
Area forecast discussion, Jun 15, 6:34 PM CDT, 47 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 634 PM CDT Thu Jun 15 2023 ...updated aviation section... .SHORT TERM...(This evening through Friday night) Issued at 1252 PM CDT Thu Jun 15 2023 Throughout the short term, we observe an upper-level ridge dominating the Plains region, while an upper-level trough maintains its presence over the Intermountain West. The area is influenced by a robust upper-level jet stream extending from northwestern Mexico into the Mid Mississippi Valley. As the day progresses, a notable shortwave disturbance is projected to traverse from eastern Colorado this afternoon and into western Kansas during the evening hours. At the surface, a low-pressure system will track along the Colorado/New Mexico border in the afternoon, followed by its progression along the Kansas/Oklahoma border in the evening. Accompanying this system, a warm front will extend eastward, and a dryline will stretch southward into the Texas Panhandle, gradually advancing into Oklahoma later in the evening. Subsequently, persistent south-southeast winds will maintain an inflow of moist air, with dewpoints reaching the upper 50s to low 60s Fahrenheit by the afternoon. The atmospheric conditions will undergo significant destabilization along the Kansas/Oklahoma border, characterized by steep lapse rates, Convective Available Potential Energy (CAPE) values exceeding 2000 J/kg, and 0-6 km shear surpassing 30 knots. Prominent Convective Allowing Models (CAMs) indicate the development of convection between 18z and 21z along the Kansas/Colorado border. Initially, these storms may manifest as discrete supercells, yet rapid consolidation into a mesoscale convective system (MCS) is expected during their eastward propagation. The storm motion is anticipated to be eastward and relatively rapid. These storms are forecast to bring copious rainfall, and if prolonged precipitation persists over a specific area, the potential for flooding becomes a concern. The primary hazards associated with these storms will be substantial hail and destructive winds. Although the risk is marginal, isolated tornado occurrences cannot be completely ruled out. The storms are projected to exit the area by late evening or early overnight, leading to a subsequent decrease in cloud cover after midnight. Overnight temperatures will range from the mid-50s along the Kansas/Colorado border to the low 60s across south-central Kansas. Additionally, the nocturnal hours will witness a transition to light and variable winds. On Friday, mostly clear skies are expected, accompanied by light northerly winds during the morning hours, which will subsequently shift to an east-southeast direction in the afternoon. High temperatures are projected to reach into the 80s. Short term Ensemble models indicate the likelihood of another shortwave disturbance emerging from the Rockies during the afternoon, progressing into western Kansas by the evening. A renewed period of heightened atmospheric instability is expected, leading to the development of thunderstorms across eastern Colorado in the early evening. These storms are anticipated to move eastward overnight. The primary threats associated with these storms will be large hail and damaging winds. However, during convective initiation across southeastern Colorado and extending into far southwestern Kansas, there remains a slight possibility of isolated tornado occurrences. While storms may persist into the overnight hours, the overall cloudiness is expected to be mostly prevalent. Overnight low temperatures will range from the mid-50s along the Kansas/Colorado border to the low 60s across central Kansas. .LONG TERM...(Saturday through Thursday) Issued at 1252 PM CDT Thu Jun 15 2023 Looking ahead, yet another round of storms is anticipated late Saturday, as another shortwave emerges from the Rockies and migrates into the Plains region. The Storm Prediction Center (SPC) has issued a slight risk for these storms, with the primary threat lying south of the forecast area. Subsequently, an upper-level ridge is projected to build over the Plains region during the upcoming week, coinciding with the presence of an upper-level low- pressure system descending into the Pacific Northwest. This atmospheric pattern will induce southwest flow aloft over western Kansas. Current ensemble models suggest a drier pattern during this period. However, it wouldn't be surprising if storms occur on a few days next week during peak heating. Above-normal temperatures are anticipated, with highs in the upper 80s to low 90s and lows in the 60s as we head into the next week. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 632 PM CDT Thu Jun 15 2023 A severe MCS will be exiting the area in the immediate time frame, now just east of DDC and far enough south as to not impact HYS with the severe winds. To the west, an area of trailing stratiform rain diminishing visibility to few miles through mid evening persists trough around 03 UTC. At this time the high resolution ensembles aren’t showing a widespread risk of fog overnight, but given the copious rainfall, some lowered visibility to around the 1-4 sm is likely toward 12z. && .PRELIMINARY POINT TEMPS/POPS... DDC 56 85 59 81 / 100 30 50 20 GCK 55 83 58 78 / 80 50 60 20 EHA 56 83 57 81 / 10 30 40 10 LBL 56 83 59 81 / 50 30 40 10 HYS 59 88 60 82 / 50 40 70 40 P28 61 88 64 88 / 100 10 50 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Russell
Hazardous weather outlook, Jun 15, 3:35 AM CDT, 15 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 335 AM CDT Thu Jun 15 2023 KSZ030-031-043>046-061>066-074>081-084>090-160845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 335 AM CDT Thu Jun 15 2023 /235 AM MDT Thu Jun 15 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Severe thunderstorms will be possible across southwest Kansas between 1pm and midnight. The strongest storms this afternoon and early this evening will be capable of producing 2 to 4 inch hail along with wind gusts of 70 to 80 mph. A few tornadoes will also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong to severe thunderstorms will be possible late Friday and Saturday evening. The main hazards from these storms will be wind gusts in excess of 60 mph, heavy rainfall and hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 1 pm south and west of a Scott City to Pratt line.
In the hours before
Local storm report, Jun 15, 5:41 PM CDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
541 PM CDT Thu Jun 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM Tstm Wnd Gst 3 ENE Dodge City 37.77N 99.97W
06/15/2023 M69 MPH Ford KS ASOS
ASOS station KDDC Dodge City Regional
Airport.
&&Local storm report, Jun 15, 5:57 PM CDT, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
557 PM CDT Thu Jun 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM Tstm Wnd Gst Meade 37.28N 100.34W
06/15/2023 E69 MPH Meade KS Mesonet
&&Local storm report, Jun 15, 5:58 PM CDT, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
558 PM CDT Thu Jun 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM Tstm Wnd Gst Fowler 37.38N 100.20W
06/15/2023 E75 MPH Meade KS Mesonet
&&Local storm report, Jun 15, 6:05 PM CDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
605 PM CDT Thu Jun 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM Tstm Wnd Gst 1 NE Plains City 37.27N 100.58W
06/15/2023 E79 MPH Meade KS Mesonet
&&Local storm report, Jun 15, 6:10 PM CDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
610 PM CDT Thu Jun 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM Tstm Wnd Gst 1 SW Hayne 37.08N 100.82W
06/15/2023 E58 MPH Seward KS Mesonet
&&Special weather statement, Jun 15, 7:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
721 PM CDT Thu Jun 15 2023
KSZ081-090-160045-
Pratt KS-Barber KS-
721 PM CDT Thu Jun 15 2023
...Strong thunderstorms will impact portions of Barber and Pratt
Counties through 745 PM CDT...
At 721 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Iuka to near Isabel to near Hardtner.
Movement was east at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Isabel around 725 PM CDT.
Kiowa, Preston and Cairo around 735 PM CDT.
Hazelton around 745 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Kansas.
&&
LAT...LON 3700 9893 3782 9889 3782 9846 3739 9846
3738 9835 3700 9835
TIME...MOT...LOC 0021Z 265DEG 38KT 3774 9871 3750 9857 3705 9868
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TATRONearby
Special Weather Statements in Kansas, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.